Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 3, 2003, 3:36 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:36 PM CDT (20:36 UTC)
- Expired
- Aug 3, 2003, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Butler County, MO
The radar
The Paducah radar (KPAH), 147 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2892 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 032036 FFWPAH MOC023-032330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 336 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTLER COUNTY IN SOUTHEAST MISSOURI * UNTIL 630 PM CDT * AT 335 PM CDT...PADUCAH RADAR SHOWED LOCALLY HEAVY RAINS CONTINUING TO AFFECT BUTLER COUNTY. THE STORMS SHOWED LITTLE MOVEMENT...AND IT IS ANTICIPATED THAT AT LEAST ANOTHER 30 TO 60 MINUTES OF ADDITIONAL HEAVY RAIN IS POSSIBLE. AT 330 PM CDT THE POPLAR BLUFF EMERGENCY SERVICES REPORTED SOME ROADWAYS ALREADY BECOMING INUNDATED WITH WATER. ADDITIONAL RAINFALL WILL ONLY EXAGGERATE THE FLOODING. * LOCATIONS IMPACTED INCLUDE HARVIELL...HENDRICKSON...NEELYVILLE... QULIN AND ROMBAUER ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. LAT...LON 3690 9026 3654 9018 3652 9056 3693 9066 $$
2 follow-up statements
000 WGUS73 KPAH 032137 FFSPAH MOC023-032330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 437 PM CDT SUN AUG 3 2003 ...FLASH FLOOD WARNING IN EFFECT UNTIL 630 PM FOR BUTLER COUNTY... AT 435 PM...PADUCAH RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAD FALLEN IN PARTS OF BUTLER COUNTY...MAINLY JUST WEST OF POPLAR BLUFF. AT 349 PM...POPLAR BLUFF EMERGENCY SERVICES REPORTED FLOODING OF PARKS AND ROADWAYS...INCLUDING ROADS THAT DO NOT NORMALLY FLOOD. RADAR CONTINUED TO SHOW LOCALLY HEAVY RAINS COULD IMPACT BUTLER COUNTY. ADDITIONAL HEAVY RAIN WILL ONLY EXAGGERATE ONGOING FLOODING. REMEMBER NEVER TO CROSS A FLOODED ROADWAY. $$
000 WGUS73 KPAH 032330 FFSPAH MOC023-032345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 630 PM CDT SUN AUG 3 2003 ...FLASH FLOOD WARNING FOR BUTLER COUNTY EXPIRED... AT 630 PM...PADUCAH RADAR SHOWED BUTLER COUNTY WAS NO LONGER IN IMMINENT THREAT OF LOCALLY HEAVY RAIN. HOWEVER...IT IS POSSIBLE THAT HIGH WATER MAY BE SLOW TO RECEDE...PARTICULARLY IN TYPICALLY FLOOD PRONE AREAS...SO IF YOU ARE TRAVELING IN BUTLER COUNTY YOU ARE STILL ADVISED TO TRAVEL CAUTIOUSLY...AND REMEMBER NEVER TO CROSS A FLOODED ROADWAY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT SUN AUG 3 2003 MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER... AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE MATTER. WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED. .PAH...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 10 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-040945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK. THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE TODAY...TONIGHT AND SUNDAY. KH
In the hours before
Special weather statement, Aug 3, 2:31 PM CDT, 1 hour 5 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-109>112-114-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 231 PM CDT SUN AUG 3 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... WAYNE...BUTLER...BOLLINGER...STODDARD...NEW MADRID...PERRY... CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI. IN SOUTHERN ILLINOIS... PERRY...JEFFERSON...WAYNE...EDWARDS...WABASH...JACKSON... FRANKLIN...HAMILTON...WHITE...WILLIAMSON...SALINE...GALLATIN... UNION...JOHNSON...POPE...HARDIN...ALEXANDER...PULASKI...AND MASSAC. IN WESTERN KENTUCKY... BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES... LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...CALDWELL... UNION...AND TRIGG. THIS INCLUDES THE CITIES OF CAPE GIRARDEAU...POPLAR BLUFF... CARBONDALE...MOUNT VERNON...PADUCAH...AND MAYFIELD.
Local storm report, Aug 3, 3:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 5N POPLAR BLUFF MO 0.75 INCH HAIL
08/02/03 BUTLER REPORTED BY POLICE
0317 PM POPLAR BLUFF MO 0.88 INCH HAIL
08/02/03 BUTLER ALSO WIND GUSTS TO 65 MPH
REPORTED BY EMALocal storm report, Aug 3, 3:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 5N POPLAR BLUFF MO 0.75 INCH HAIL
08/03/03 BUTLER REPORTED BY POLICE
0317 PM POPLAR BLUFF MO 0.88 INCH HAIL
08/03/03 BUTLER ALSO WIND GUSTS TO 65 MPH
REPORTED BY EMA
...CORRECTION FOR CORRECT DAY...The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:18 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 42 min |
| Aug 3, 2:38 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 52 min |
| Aug 3, 3:01 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 29 min |
| Aug 3, 3:29 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 46 min |
| Aug 3, 4:23 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 37 min |
| Aug 3, 4:24 PM CDT | Flash Flood Warning | PAH | Bollinger | 3 hr |
| Aug 3, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 42 min |
| Aug 3, 5:29 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 46 min |
| Aug 3, 5:31 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 44 min |
| Aug 3, 5:58 PM CDT | Flash Flood Warning | PAH | Ripley | 2 hr |
| Aug 3, 6:13 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 47 min |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.